Psychedelics and their Effects on Addiction
Have you experienced a reduction in addictive behavior (alcohol or other drug use) after taking a psychedelic?
Take the Johns Hopkins Survey about your experience!
An Extended Experiment
Oxycodone
by R S
Citation:   R S. "An Extended Experiment: An Experience with Oxycodone (exp71506)". Erowid.org. Sep 27, 2011. erowid.org/exp/71506

 
DOSE:
  oral Pharms - Oxycodone (pill / tablet)

BODY WEIGHT: 185 lb


After incurring an infection to my spleen, I was prescribed a regular dose of Oxycodone to treat my pain (having tried several stages Tylonol/Codeine with little success in treating the pain.) Since the initial prescription, I have been on a constant supply of the drug for three months. This is an account of my experiences at a variety of dosages and in dealing with tolerance and withdrawal.

My initial dose of opiates occurred in the emergency room in order to combat the most extreme pain I have ever felt. I would imagine that a gunshot wound or severed limb would be quite a bit more painful, but this was still extraordinary pain. A needle was put into my arm (IV or IM, I'm not sure) and in a matter of twenty seconds I passed from searing, sharp pain radiations into a sea of soothing blisss - a perfect ten of ten on a measure of bliss. My eyes closed and I laid back in the bed and soaked in the feeling of my body washing about in tranquility. I had not, and have not since, experienced an opiate so powerful and effective as what was injected into my body at the ER. I would be fearful of having access to such a substance.

Of course, the pain returned, and my eventual long-term medication solution was Oxycodone in 5mg tablets with OxyContin (extended release form) in 20mg tablets. I am no stranger to substance use, abuse and mental exploration. I have seen myself into and out of cocaine addition and have at some point or another tried just about everything short of shooting up street drugs. I know my limits and I know what it feels to watch myself pass these limits. I am happy to say that my time with Oxycodone has thus far, not been a story of abuse.

My initial experiements with exceeding the normal dose involved two to three 20mg OxyContin tablets taken orally, and occasionally with one or more crushed.

The feeling I got almost always started with a warmth or coldness about 30 to 40 minutes after dosing, lasting a few hours. These changes in temperature were not too severe, but often required wrapping in a blanket or turning on the fan. During the first few weeks of experimenting with the substance, any dose around 50mg or higher would have a strong nauseating effect which occasionally led to vomiting. The vomiting certainly helped relieve the nausea but was not pleasant in any way. I am well versed in the role of vomit in drug use from many years of DXM use but it is certainly one of the least pleasant parts of this drug. I do not think that the drug experience itself merited the unpleasantness of higher dosages, so I was never inclined to go above 60mg.

The early experiences were often warm and relaxed but not overly mellow or blissful as other drugs. I can recall a distinct feeling of being subdued in the environment that I was in. It was not a completely relaxed sense, but I was certainly more inclined to stay in one spot rather than move around and do things. Most times I would relax on the couch or play the stereo.

At night-time, these experiences would border on putting me to sleep and were somewhat pleasant and unpleasant at the same time. I remember having very lucid thoughts at the edge of sleep which was extremely interesting. I would observe with clarity the patterns of my thoughts drifting in and out of situations, memories, fantasies and dreams. The experience of being in my bed would meld into the experience of floating through an open field or similar settings. I would find people and interact. I would observe with fascination the thoughts in my mind manifesting themselves into lucid dreams. The experiences were not *very* tangible and would change constantly, so it was certainly not the same as a DXM trip where the worlds could be explored in depth. The most unpleasant aspect of the night-time experiences was that my heart rate and breathing would become uncomfortably slow and I would be alarmed that sometime during the night I might stop breathing entirely. This would be discomforting and, against all my will, I would get out of bed and stay awake for hours waiting for the drug to wear off some more before returning to bed. This was most noticeable during the first few weeks of using the drug at 40mg or higher.

The day-time experiences were much better in my opinion. I would usually take a 20 to 40mg dose shortly after waking or around noon-time and lay on the couch and relax. The sun made the room feel warm, and even when I had chills, wrapping up in a blanket felt nice and cozy. Being in a more awakened state definitely did wonders for the experience. The experiences were more 'glowing' and pleasant, and being in the sun (my living room is attatched to a sun-room which lets in enough sunlight to fully light the room during the day) gave me a feeling of radiating warmth. I have a wonderful set of audio drama recordings of the Chronicals of Narnia and would listen to an hour or two during these mid-day 'oxy-naps'. The fantasy worlds were very inviting and gave me something enjoyable to focus my attention on during the experience. It's nice to have something to carry my attention without requiring much involvement.

Within a few weeks to a month after starting the medication, I felt as if I did not need the medication for the pain. One day I just did not take any. This was a mistake and I quickly began to feel the withdrawl symptoms. Withdrawl from Oxycodone is *not* a pleasant thing and generally makes me feel irritable, edgy, sickly and nauseated and all-over uncomfortable. During the last month or two of use, I have stuck to the regular dosage which now is only 10mg of Oxycodone 3 times a day. Even so, I feel very physically dependant on the drug and I can tell when my latest dose is wearing off.

In the mornings when it has been a good 8 to 12 hours since my last dose, I can feel the sickly pains of withdrawal taking hold. This will go away with my first dose of the day but it is increasingly a concern. I have begun to try limiting my dosages to ween myself off of the medication. I suspect I am taking more than is required to relieve the pain just so I won't feel the withdrawal symptoms. Stopping cold-turkey would be a VERY unpleasant experience and I suspect that the 2-3 days following the last dose would be intense and sickly.

Taking 10mg three times a day is working out after three months of daily medication and I can still feel a noticeably pleasant and now-familiar relaxation after I take the medication. I no longer have as many unpleasant feelings at whatever dosage I take. The feeling is generally pleasant all-around for an hour or two after dosing. The next three to five hours are about normal after which I will increasingly feel the withdrawal start to creep in.

All-in-all, OxyCodone is not my favorite substance and I could not see myself paying good money to fuel an addiction to the drug. It is a moderately pleasant experience but I do not feel like I 'get something out of it' as I do with other drugs, especially hallucinogens. It is more of a 'make-me-feel-alright' drug than say cocaine or amphetamine which makes me feel dramatically 'better.' Having tried moderate dosages, I have no desire to try anything higher for recreation. I do not think that the experience would be 'fun' or would have enough appealing qualities to beset the discomfort or nausea.

At low to medium dosages it can make for a very pleasant day or night-time experience, though I prefer daytime experiences by far. I do not think it would lend itself specifically to social situations (as MDMA or cocaine) but it probably would not preclude one from taking the drug in a social setting. I could not imagine taking this drug to 'get high' (meaning for the rush of the drug onset) because the feeling is subtle except in high dosages in which case the experience is nauseating and uncomfortable.

As for medium or higher dosages, during the first few weeks of use, I would definitely have some trouble acting sober in face-to-face situations. I wouldn't imagine taking this at school or work or another situation where I would need to do things because i would not feel like being functional.

These are my experiences with the drug. Everyone differs dramatically when faced with addictive substances and this has a record of causing addiction. I've had a unique chance to explore the world of these drugs and they have added a chapter to my experiences. I don't foresee myself returning to the drug in the future, but it was and is a pleasant journey. Good luck and I hope this account was helpful to understanding this drug.

Exp Year: 2008ExpID: 71506
Gender: Male 
Age at time of experience: Not Given 
Published: Sep 27, 2011Views: 26,878
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center for permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults